Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2003, 7:50 PM EDT for Ashtabula County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 7:50 PM EDT (23:50 UTC)
- Expired
- Aug 16, 2003, 8:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Ashtabula County, OH
The radar
The Cleveland radar (KCLE), 113 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 162350
SVRCLE
OHC007-170030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASHTABULA COUNTY IN NORTHEAST OHIO...
* UNTIL 830 PM EDT
* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF ASHTABULA...MOVING NORTHEAST AT
35 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ASHTABULA
CONNEAUT
NORTH KINGSVILLE
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4198 8052 4189 8052 4179 8086 4186 8091
4192 8078 4194 8064
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 2:15 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 215 PM EDT SAT AUG 16 2003 TNGT...PCPN WITH CDFNT. MOST OF THE SIG PCPN MAY FORM JUST S OF THE LAKESHORE...WL GO LOWER POPS E OF TOL AND W OF ERI. BTR DYNAMICS NW PA WL KP HI POPS ALG THE LAKESHORE. PCPN SHOULD BE JUST AHD OF CDFNT. FNT SHOULD BE OUT OF CWA BY 02Z. GUID MINS LOOK OK WRMR ALG THE LAKESHORE BECAUSE OF NLY FLOW. FOR SUNDAY MODELS TRYING TO HINT AT SOME LO LVLS MSTR. FLOW NOT TOO CYCLONIC WL GO WITH PTLY CLDY. BASED ON NEW MRF WL GO WITH PCPN THU NIGHT INTO FRI...OTRW DRY. THIS SEEMS REASONABLE BASED ON LATEST AVN RUN. .CLE... OH...NONE. PA...NONE.
Hazardous weather outlook, Aug 16, 5:54 AM EDT, 13 hours 56 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 554 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TODAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON AHEAD OF A COLD FRONT. THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE PRODUCING DAMAGING STRAIGHT LINE WINDS...ESPECIALLY THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. LOMBARDY
In the hours before
Local storm report, Aug 16, 4:57 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
457 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM NORTHEAST PA WIND DAMAGE
08/16/03 ERIE SEVERAL TREES AND SOME
POWERLINES DOWN.
FMKLocal storm report, Aug 16, 7:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
703 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CHATHAM OH .75 INCH HAIL
08/16/03 MEDINA
0640 PM ORVILLE OH 1.00 INCH HAIL
08/16/03 WAYNE
FMKThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:20 PM EDT | Special Marine Warning | CLE | 115 min | |
| Aug 16, 3:30 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 45 min |
| Aug 16, 4:25 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 16, 4:25 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 16, 4:25 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 16, 4:25 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 16, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Lorain, Medina | 53 min |
| Aug 16, 6:23 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 67 min |
| Aug 16, 7:28 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Wayne | 62 min |
| Aug 16, 7:36 PM EDT | Tornado Warning | CLE | Holmes, Wayne | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.